Deep vein thrombosis, ecythyma gangrenosum and heparin-induced thrombocytopenia occurring in a man with a heterozygous Factor V Leiden mutation

  • Mariya Apostolova Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.
  • Baoying Weng Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.
  • Harry H. Pote Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.
  • Harold Ashcraft Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.
  • Curtis Goldblatt Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.
  • Paul V. Woolley | woolleypv@atlanticbb.net Department of Medicine, Department of Pathology and Conemaugh Cancer Care Center, Conemaugh Memorial Medical Center, Johnstown, PA, United States.

Abstract

Skin necrosis and limb gangrene are occasional thrombotic manifestations of anticoagulation therapy. We report a man heterozygous for the Factor V Leiden (FVL) mutation, and with a history of recurrent deep venous thrombosis, who initially presented with a necrotic skin lesion of the right flank while on warfarin therapy with a therapeutic international normalized ratio. Warfarin was discontinued and he received intravenous heparin. Thereafter he developed thrombocytopenia and pedal erythema and was diagnosed with heparin-induced thrombocytopenia (HIT). Heparin was replaced with argatroban. He ultimately underwent bilateral below-knee amputations for the thrombotic complications of the HIT. The initial necrotic lesion healed with antibiotics and wound care. Pathologic examination of multiple biopsy specimens revealed two separate lesions. One was necrotic tissue infiltrated with methicillin resistant Staphylococcus aureus having features of ecthyma gangrenosum. The second showed thrombotic changes consistent with HIT. The case illustrates the differential diagnosis of skin necrosis and limb gangrene in patients on warfarin and heparin, and also the clinical complexities that can occur in a FVL heterozygote.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2012-11-19
Info
Issue
Section
Case Reports
Keywords:
Factor V Leiden, ecthyma gangrenosum, heparin induced thrombocytopenia, deep vein thrombosis
Statistics
  • Abstract views: 2445

  • PDF: 358
  • HTML: 3457
How to Cite
Apostolova, M., Weng, B., Pote, H. H., Ashcraft, H., Goldblatt, C., & Woolley, P. V. (2012). Deep vein thrombosis, ecythyma gangrenosum and heparin-induced thrombocytopenia occurring in a man with a heterozygous Factor V Leiden mutation. Hematology Reports, 4(4), e20. https://doi.org/10.4081/hr.2012.e20